Long-term bone mineral density (BMD) changes and the associated factors in systemic lupus erythematosus (SLE) patients were assessed. Despite the remarkably low overall bone loss, significant spine bone loss was associated with the use of glucocorticoids, use of antimalarials, and lower 25-hydroxyvitamin D levels, stressing the importance of prevention of osteoporosis and vitamin D deficiency in SLE patients.
Introduction: The aim of this study is to assess the BMD changes in patients with SLE and to identify the associated factors.
Methods: Demographic and clinical data of 126 SLE patients were collected, and BMD measurements of the lumbar spine and the total hip were performed by dual-energy X-ray absorptiometry at baseline and follow-up. Statistical analyses were performed using independent Mann-Whitney U tests and linear regression analyses.
Results: At baseline, 39.7 % of the patients (90 % female, mean age 39 ± 12.2 years) had osteopenia, and 6.3 % had osteoporosis. The median follow-up duration was 6.7 years (range 1.9-9.3 years). Mean changes in BMD at the lumbar spine (-0.08 %/year) and the hip (-0.20 %/year) were not significant. During follow-up, 70 % of the patients used glucocorticoids. The mean ± SD daily glucocorticoid dose was 5.0 ± 5.0 mg. In multiple regression analysis, BMD loss at the spine was significantly associated with higher daily glucocorticoid dose and lower baseline 25-hydroxyvitamin D levels. BMD loss at the hip was associated with lower 25-hydroxyvitamin D levels at baseline, reduction of body mass index, and baseline use of antimalarials.
Conclusions: In this 6-year follow-up study, bone loss was remarkably low. A dose-dependent relationship between glucocorticoid use and spinal bone loss was found. In addition, the use of antimalarials and lower 25-hydroxyvitamin D levels at baseline were associated with BMD loss. These findings underline the importance of prevention and treatment of vitamin D deficiency and osteoporosis in SLE, especially in patients using glucocorticoids or antimalarials.